Skip to main content

Table 4 EMA and FDA safety announcements published after advertising (2015–2018)

From: Cross-sectional study of medical advertisements in a national general medical journal: evidence, cost, and safe use of advertised versus comparative drugs

Drug Clinical findings Regulator Regulatory action Announcement
Canagliflozin Increased risk of ketoacidosis FDA Undertaking further investigations (all SGLT2-inhibitors) May 2015 [41]
Canagliflozin Increased risk of bone fractures and decreased bone mineral density FDA Warning added to the FDA prescriber information Sep 2015 [42]
Canagliflozin Increased risk of ketoacidosis, urosepsis, and pyelonephritis FDAa Warning added to the FDA prescriber information (all SGLT2-inhibitors) Dec 2015 [43]
Aripiprazole Impulse-control problems (gambling, binge eat, shop, sex) FDA Warning added to the FDA prescriber informationa May 2016 [44]
Canagliflozin Interim results: Increased risk of leg and foot amputations FDA Undertaking further investigations May 2016 [45]
Canagliflozin Risk of acute kidney injury FDA Revised warning on the FDA prescriber information June 2016 [46]
Inhaled corticosteroids for COPD Increased risk of pneumonia EMA Updated product information July 2016 [47]
Canagliflozin Increased risk of foot and leg amputation FDAa Addition of FDA boxed warning May 2017 [48]
Combined beta2-agonist + steroid inhalation No increased risk of serious asthma-related outcomes FDA Removal of FDA boxed warning Dec 2017 [49]
Modified-release paracetamol Difficulties in managing overdoses EMA Withdrawal of product from EU market Dec 2017 [50]
Canagliflozin Increased risk of necrotising fasciitis of the perineum FDA Warning added to the FDA prescriber information (all SGLT2-inhibitors) Aug 2018 [51]
  1. Announcements listed in chronological order. aThe warning pertained to all formulations of aripiprazole, both oral tablet and intramuscular injections. bSimilar referral issued by EMA